On March 15, 2023, Plano ISD Superintendent Theresa Williams emailed parents, notifying them that a Plano ISD student died from fentanyl poisoning.
“I am reaching out to you as an educator, school district leader and most of all, as a mom, regarding a very serious concern that is putting lives at risk across our nation, our state, and right here in our own community,” the email read. “We recently experienced the tragic loss of one of our beloved Plano ISD students to a deadly fentanyl poisoning. I cannot express the sadness and grief that we are all feeling.”
The Plano family launched a Memorial and Advocacy Fund in honor of their 16-year-old daughter, Sienna Vaughn. According to the GoFundMe page, the Plano High School junior died from fentanyl poisoning on Feb. 19.
The Vaughn family also created a website to share Sienna’s story and help parents and young adults know the signs of fentanyl poisoning. The family explained that Sienna and a friend thought they were taking Percoset they bought from someone, instead, the pill was laced with a deadly drug.
“Taking a prescription pill that someone gave her was a mistake, but this should not have been a fatal error,” the website reads. “With Fentanyl-laced fake prescription pills in circulation, people are not getting a second chance.”
Once the mother found them unconscious, Sienna and her friend were rushed to the hospital. The friend received medical care and survived, but Sienna was pronounced dead on Feb. 19. '
Signs of an overdose via Plano ISD:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially on lips and nails)
What parents can do:
- Call 911 immediately if you think someone is overdosing.
- Talk to your kids about the risks of drugs early and frequently and provide guidance and clear expectations about not using drugs.
- Because “one pill can kill”, help your kids know how to say “no” to drugs. Role play so that they are prepared to say no if they are ever pressured by others to try drugs.
- Have access to Naloxone in case of an overdose. See information from the National Institute on Drug Abuse website.
- Stay informed by visiting our Plano ISD Substance Abuse web page
“We are asking for your support in educating our children on the dangers of fentanyl and other drugs,” Williams said. “Through open communication and a unified effort, we can work toward a safer and healthier community.”
This is not the first incident of fentanyl poisoning in North Texas schools. On Feb. 15, the Department of Justice announced a third arrest in connection with ten fentanyl overdoses suffered by Carrollton-Farmers Branch ISD students.